Arkansas, 2010

Damaging Winds in Arkansas, May 26, 2010

May 26, 2010 · NWS TSA · 2 events in 1 county or zone

A few severe thunderstorms developed in the vicinity of a weak surface boundary pushing through northwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms developed in the vicinity of a weak surface boundary pushing through northwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 2:45 PM CST, 59 minutes earlier.

Area forecast discussion, May 26, 2:45 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT WED MAY 26 2010

.DISCUSSION...
ONGOING SCATTERED CONVECTION WILL LIKELY CONTINUE A FEW HOURS PAST
SUNSET WITH ISOLATED STRONG DOWNBURSTS POSSIBLE. ADDITIONAL
FEATURES OF NOTE ARE LOCAL MID LEVEL VORT MAXIMA CURRENTLY AIDING
CONVECTION OVER WESTERN OKLAHOMA. LATEST RUC MAINTAINS THESE
FEATURES AND SLOWLY MOVES THEM EASTWARD HAVING THEM IN VICINITY
FOR THURSDAY. WHILE MOST MODEL DATA SUGGEST LESSER CONVECTIVE
COVERAGE THURSDAY AFTERNOON...MINIMAL CHANGE IN THE UNSTABLE AND
WEAKLY CAPPED AIRMASS ALONG WITH POTENTIAL UPPER FORCING AT LEAST
SUPPORTS ISOLATED THUNDERSTORM POTENTIAL FOR ALL AREAS. AGAIN
DAMAGING DOWNBURST WINDS WOULD BE POSSIBLE WITH THE STRONGEST
STORMS. FOLLOWED CLOSE TO PERSISTENCE FOR LOWS/HIGHS THROUGH TOMORROW.

HIGH PRESSURE TO CONTINUE TO BUILD INTO THE MISSISSIPPI RIVER
VALLEY AS UPPER LOW TRACKS FURTHER WESTWARD ACROSS THE SOUTHEASTERN
UNITED STATES. THIS ACTION WILL GRADUALLY USHER IN A DRIER AND
MORE STABLE AIRMASS ACROSS THE REGION BUT NOT BEFORE ANOTHER WARM
AND MUGGY DAY FRIDAY. WHILE ISOLATED STORMS ARE AGAIN POSSIBLE
THIS DAY...FORECAST SOUNDINGS SHOW WEAK YET DEEP DOWNWARD MOTION
ON OVERHEAD WHICH SHOULD LIMIT COVERAGE.

ABOVE NORMAL TEMPS CONTINUE THROUGH THE WEEKEND...WITH INITIALLY
DRIER DEWPOINTS QUICKLY RECOVERING SATURDAY INTO SUNDAY WITH HUMID
CONDITIONS RETURNING. FLOW ALOFT TO BECOME FLATTER ALLOWING WAVE
PASSING ACROSS THE NORTHERN PLAINS TO DRAG A FRONT THROUGH THE
AREA SUNDAY INTO MONDAY. THIS WILL BRING THE NEXT CHANCE OF A MORE
WIDESPREAD RAIN EVENT. TEMPERATURES AT OR ABOVE NORMAL WILL LIKELY
PERSIST INTO MUCH OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  89  66  86 /  10  20  10  10
FSM   67  90  67  87 /  20  20  10  10
MLC   65  89  66  86 /  20  20  10  10
BVO   65  88  63  86 /  10  20  10  10
FYV   61  86  61  83 /  20  20  10  10
BYV   63  86  63  83 /  20  20  10  10
MKO   65  88  65  86 /  20  20  10  10
MIO   66  88  64  84 /  10  20  10  10
F10   65  87  65  85 /  20  20  10  10
HHW   66  89  67  89 /  30  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....07
Hazardous weather outlook, May 26, 12:17 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
117 PM CDT WED MAY 26 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
117 PM CDT WED MAY 26 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
SEVERAL OUTFLOW BOUNDARIES WERE NOTED ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS EARLY THIS AFTERNOON. THESE SURFACE FEATURES
COMBINED WITH A WARM AND HUMID ATMOSPHERE WILL CONTINUE TO FUEL
SCATTERED THUNDERSTORMS THIS AFTERNOON....WITH SOME CAPABLE OF PRODUCING
QUARTER SIZE HAIL. ADDITIONALLY... STORMS WILL PRODUCE BRIEF BUT
VERY HEAVY RAINFALL...DANGEROUS LIGHTNING AND SMALL HAIL. LOSS OF
AFTERNOON HEATING WILL DISSIPATE THUNDERSTORM ACTIVITY BY EARLY
THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WARM AND HUMID CONDITIONS WILL CREATE ADDITIONAL CHANCES
FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. DRIER AIR WILL
WORK INTO THE REGION FOR FRIDAY AND SATURDAY...BUT INCREASED LOW
LEVEL MOISTURE WILL RETURN THUNDERSTORM CHANCES TO THE FORECAST
SUNDAY INTO AT LEAST THE MIDDLE OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 26, 1:33 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
233 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             SALLISAW                35.46N 94.79W
05/26/2010  E0.75 INCH       SEQUOYAH           OK   EMERGENCY MNGR

&&

PBS
Local storm report, May 26, 1:38 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             4 N TAHLEQUAH           35.97N 94.97W
05/26/2010  E0.75 INCH       CHEROKEE           OK   PUBLIC

&&

PBS
Special weather statement, May 26, 1:51 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
251 PM CDT WED MAY 26 2010

OKZ068-069-262015-
ADAIR OK-CHEROKEE OK-
251 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN ADAIR

IN EAST CENTRAL OKLAHOMA
     EASTERN CHEROKEE

AT 249 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF TAHLEQUAH...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...TAHLEQUAH AND ELDON. THIS STORM
WILL MOVE ACROSS THE ILLINOIS RIVER JUST NORTHEAST OF TAHLEQUAH BY
315 PM. PERSONS ON THE RIVER SHOULD TAKE PRECAUTIONS FOR SMALL
HAIL...VERY GUSTY WINDS...AND HEAVY RAIN.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3589 9473 3577 9497 3597 9509 3607 9490
TIME...MOT...LOC 1949Z 323DEG 13KT 3594 9493
Special weather statement, May 26, 2:16 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
316 PM CDT WED MAY 26 2010

OKZ068-069-072-262045-
ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
316 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN ADAIR

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE AND NORTHERN SEQUOYAH

AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
MARBLE CITY. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 3 MILES
EAST OF COOKSON.  BOTH WERE MOVING SOUTHWEST AT 5 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MARBLE CITY
AND COOKSON.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 45 MPH...AND VERY HEAVY RAIN.

LAT...LON 3554 9486 3564 9499 3581 9484 3563 9474
TIME...MOT...LOC 2015Z 053DEG 2KT 3562 9484
Special weather statement, May 26, 2:30 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT WED MAY 26 2010

ARZ029-OKZ076-262115-
LE FLORE OK-SEBASTIAN AR-
330 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     WESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BONANZA...
MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...CAMERON...POCOLA AND BONANZA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3507 9445 3511 9466 3529 9447 3528 9441
TIME...MOT...LOC 2030Z 024DEG 10KT 3526 9444
Special weather statement, May 26, 3:05 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT WED MAY 26 2010

OKZ068-070-072-262145-
CHEROKEE OK-MUSKOGEE OK-SEQUOYAH OK-
405 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     EASTERN MUSKOGEE...SOUTHERN CHEROKEE AND NORTHWESTERN SEQUOYAH

AT 405 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BOX...MOVING SOUTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...VIAN...GORE AND WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...PENNY
SIZE HAIL AND WIND GUSTS TO 50 MPH.

LAT...LON 3548 9495 3550 9517 3567 9511 3567 9494
TIME...MOT...LOC 2105Z 007DEG 12KT 3562 9504

The radar

The Western Arkansas radar (KSRX), 58 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 26, 3:44 PM CST
Where
Franklin County, 3 mi SW of Alix
Measured
61 kt (70 mph) estimated gust
Reported by
Post Office
Coordinates
35.389, -93.738

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Franklin

When
May 26, 4:23 PM CST
Where
Franklin County, 0.75 mi NNW of Peter Pender
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.360, -93.935

Strong thunderstorm wind blew down numerous tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228949, 228951.